I have severe side effects after 6 months on efavirenz
I am experiencing severe psychological side effects (depression, anxiety, mania, disturbed sleep) from what I believe to be the efavirenz (Sustiva) component of my Atripla.
I have been taking Atripla for six months and this is my first antiretroviral treatment regimen.
Should I simply switch to another HIV drug?
Should I consider some sort of psychopharmaceutical treatment like an SSRI? Another drug in my body would be a secondary resort.
And against the advice of most allopathic doctors, I am considering also withdrawing from all ARV treatment to see for myself what happens to my quality of life (the abstract CD4 and VL numbers have proved irrelevant to it), as it has been compromised by these medications.
Thanks for your question.
For anyone with significant side effects to efavirenz it is easiest and best to switching to another combination. Switching is especially improtant for you as these side effects are severe.
Six months is too long to have put up with this.
Even though most people find the side effects reduce after a few weeks, it is time to realise that efavirenz just isn’t for you.
Changing treatment is likely to quickly improves quality of life. You should notice this within a week or so.
The only other HIV drug that has this type of side effect is rilpivirine. If you are on your first combination, you have plenty of other choices.
The choice of options you can switch to is something to talk to your doctor about first.
Your quality of life should improve and your CD4 count will still increase.
- i-Base guide to changing treatment may also help.
- Please call the i-Base phoneline if you want to talk someone about this.
This answer was updated in January 2016 from a question first posted on 16 May 2007.